Wyoming, 2014

Winter Storm in Wyoming, May 11 to 12, 2014

May 11 to 12, 2014 · NWS RIW · 4 events in 4 counties and zones

A late season winter storm brought snow to much of the region east of the Continental Divide with the highest amounts in the central mountains. Snowfall totals approached two feet on Casper Mountain and in the east slopes of the Wind River Range.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A late season winter storm brought snow to much of the region east of the Continental Divide with the highest amounts in the central mountains. Snowfall totals approached two feet on Casper Mountain and in the east slopes of the Wind River Range. The highest amounts in the lower elevations included 9 inches at Jeffrey City and 6 inches at Wamsutter. In addition, wind gusts at times topping 40 mph combined with snow to cause road closures around much of the area, especially along Interstate 80. Snow drifts around Wamsutter were estimated at 4 feet in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 11, 1:55 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, May 11, 1:55 AM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
255 AM MDT SUN MAY 11 2014

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

A POTENT LOW PRESSURE SYSTEM CONTINUES TO SWING THROUGH THE GREAT
BASIN EARLY THIS MORNING...IT WILL SLOWLY MOVE EAST THROUGH COLORADO
THROUGH TONIGHT AND WILL OPEN UP IN THE PROCESS. A COLD FRONT WILL
CONTINUE TO DROP SOUTH THIS MORNING...SPREADING COLDER AIR ACROSS
THE STATE...MORE CONDUCIVE TO SNOW FALL. THIS STORM IS BEING POWERED
BY A 130KT JET...THE BACK SIDE OF WHICH IS BRINGING WIDESPREAD
DAMAGING WIND TO THE LAS VEGAS AREA WHILE THE FRONT SIDE IS CHURNING
OUT AN IMPRESSIVE BAROCLINIC LEAF ON SATELLITE. MODELS WOULD
SUGGEST THAT THE STRONGER FRONTOGENETIC AND QG FORCING WILL CLIP THE
FAR SOUTHEASTERN ZONES TODAY BUT THE DEVELOPING UPSLOPE BEHIND THE
COLD FRONT AND THE LEE CYCLOGENESIS EXPECTED TO TAKE PLACE IN
NORTHERN COLORADO WILL ENCOURAGE SOME DECENT UPSLOPE SNOW TO
CONTINUE ACROSS THE LANDER FOOTHILLS AND CASPER MOUNTAIN THROUGH
MOST OF THE DAY AND INTO EARLY MONDAY MORNING...EXTENDED MOST OF THE
ADVISORIES THROUGH 12Z MONDAY AND UPGRADED SOME OF THE MORE FAVORED
AREAS UNDERNEATH THE STRONGEST FORCING AND WHERE THE STRONGEST WINDS
WILL BE...TO WARNINGS. WHILE THE SNOW MAY HAVE A DIFFICULT TIME
STICKING TO ROADS IN THESE AREAS...THE ADDED IMPACT OF THE STRONG
NORTHEAST WIND TO TRAVEL AND THE EXPECTED IMPACT OF SIGNIFICANT
SNOWFALL...STRONG WIND...AND TEMPERATURES BELOW FREEZING TO YOUNG
TREES AND CATTLE PUSHED IT TO WARNING CRITERIA.

SOME CLEARING WILL TAKE PLACE ACROSS THE WEST ON MONDAY WITH SOME
SHOWERS EXPECTED IN THE AFTERNOON AS LAPSE RATES INCREASE TO ABOVE
7.5DEG/KM IN THE MOUNTAINS. WINDS REMAIN NORTHERLY SO SOME SHOWERS
COULD COME OFF OF THE BRIDGERS AND THE WIND RIVERS INTO THE UPPER
GREEN RIVER BASIN. OTHERWISE...SOME SHOWERS COULD LINGER ACROSS THE
BIGHORNS AND INTO NATRONA COUNTY BUT ANY ACTIVITY IS EXPECTED TO BE
MINOR IN COMPARISON TO WHAT IS EXPECTED OVER THE NEXT 24 HOURS.

HIGH PRESSURE TAKES OVER AT THE SURFACE MONDAY NIGHT WITH SUBSIDENCE
BEHIND THE EXITING UPPER LEVEL TROUGH. RESIDUAL MOISTURE AND LIGHTER
SURFACE WINDS UNDERNEATH THE EXPANDING HIGH MAY ENCOURAGE SOME
PATCHY FOG LATE MONDAY NIGHT INTO TUESDAY MORNING.

TUESDAY WILL BE WARMER WITH A POTENTIALLY WELL TIMED SHORT WAVE
MOVING THROUGH IN THE NORTHWEST FLOW IN THE AFTERNOON...DELIVERING A
CHANCE FOR SHOWERS...ESPECIALLY ACROSS THE NORTHERN MOUNTAINS AND
FOOTHILLS.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

GFS AND ECMWF MODELS ARE KEEPING THEIR DIFFERENT SOLUTIONS WED
THROUGH FRIDAY. THE DIFFERENCES CENTER ON THE SHARPNESS OF A NW
FLOW ALOFT OVER THE REGION. THE GFS MAINTAINS A WARMER SCENARIO
AND DRIER SITUATION. THE GFS DOES HAVE DAILY CONVECTION FORMING
OVER THE MOUNTAINS WITH ISOLATED ACTIVITY DRIFTING SOUTHEAST OVER
THE LOWER ELEVATIONS. THE ECMWF MODEL IS COOLER AND WETTER WITH
MORE COVERAGE OF DAILY CONVECTION WED THROUGH FRIDAY. BOTH MODELS
DO KEEP THE SOUTHWEST ZONES MOSTLY DRY WITH ISOLATED ACTIVITY AT
BEST. STILL WISH TO LEAN TOWARD THE ECMWF SOLUTION AND KEEP A
GRADUAL WARMING OF HIGHS WED THROUGH FRIDAY AND A LITTLE MORE
COVERAGE OF SHOWERS AND STORMS. WITH RESPECT TO SATURDAY AND NEXT
SUNDAY THE TRANSITION TO A WESTERLY FLOW ON SATURDAY AND THEN A
SOUTHWEST FLOW NEXT SUNDAY IS ALSO INTERESTING. BOTH THE GFS AND
ECMWF HAVE COME MORE INTO LINE WITH EACH OTHER TONIGHT. THE WARMER
AIR ARRIVES ON SATURDAY WITH NEXT SUNDAY BEING ABOUT THE SAME FOR
MOST. IN NW AND FAR NORTH WY A FRONTAL BOUNDARY SLIDES INTO THAT
AREA SUNDAY BRINGING COOLER AIR PER BOTH LONG RANGE MODELS. FOR
NOW WILL GO DRY SATURDAY AND NEXT SUNDAY IN THE CENTRAL AND SOUTH.
ISOLATED SHOWER AND THUNDERSTORM ACTIVITY OVER THE NORTH ZONES
BOTH DAYS. SNOWMELT ISSUES WOULD BE MORE OF A CONCERN LATE IN THE
WEEK OVER THE WESTERN MOUNTAINS...THEN FOR ALL MOUNTAINS SATURDAY
AND SUNDAY DUE TO THE EXPECTED WARMER HIGHS.

&&

.AVIATION.../12Z ISSUANCE/

A MAJOR SPRING SNOWSTORM WILL BE ONGOING ACROSS MUCH OF THE
AREA...WITH THE EXCEPTION ACROSS THE FAR WEST/NORTHWEST WHERE
IMPACTS WILL BE MUCH LESS. WIDESPREAD MVFR/IFR CEILINGS WILL OCCUR
THROUGH MUCH OF THE DAY EAST OF THE DIVIDE AS WELL AS SOUTHERN
LINCOLN AND ALL OF SWEETWATER COUNTIES. PERSISTENT IFR TO LIFR IN
SNOW AND BLOWING SNOW ARE EXPECTED ALONG AND SOUTHEAST OF A LINE
FROM KRKS-KLND-KCPR FOR MUCH OF THE DAY. VERY STRONG NORTHEAST WINDS
WILL IMPACT AREAS BETWEEN KRKS-KCPR. CONDITIONS ARE EXPECTED TO
SLOWLY IMPROVE THIS EVENING...BUT SOME AREAS WILL BE STUBBORN TO
IMPROVE TO LOW VFR CEILINGS.

ACROSS THE WEST/NORTHWEST...INCLUDING KJAC...KBPI...KPNA...MAINLY
VFR CONDITIONS ARE EXPECTED WITH POSSIBLY SOME SHOWER ACTIVITY. KBPI
COULD BE A SURPRISE...BUT CONFIDENCE IS FAIRLY HIGH THAT KJAC AND
KPNA WILL HAVE LITTLE IMPACT FROM THIS SYSTEM OTHER THAN BREEZY
WINDS.

&&

.FIRE WEATHER...

WIDESPREAD SNOW WITH 3 TO 6 INCHES ACCUMULATION IN THE LOWER
ELEVATIONS OF FREMONT...NATRONA AND SWEETWATER COUNTIES WITH 5 TO 15
INCHES IN THE WIND RIVER MOUNTAINS AND CASPER MOUNTAIN. SNOWFALL
AMOUNTS ARE EXPECTED TO BE LESS ACROSS THE NORTH AND WEST BUT MOST
OF THE AREA WILL RECEIVE SNOWFALL. A WARMING TREND IS EXPECTED AFTER
MONDAY WITH OCCASIONAL SHOWERS EXPECTED THROUGH AT LEAST MID WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 6 AM MDT MONDAY WYZ019-022-030.

WINTER WEATHER ADVISORY UNTIL 6 AM MDT MONDAY WYZ015-018-020.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT WYZ028-029.

&&

SHORT TERM...ALLEN
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...ALLEN
Hazardous weather outlook, May 11, 2:00 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MDT SUN MAY 11 2014

WYZ001>020-022>030-121200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
300 AM MDT SUN MAY 11 2014

...WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS THROUGH EARLY
MONDAY MORNING FOR NATRONA...FREMONT AND SWEETWATER COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOWFALL ALONG AND SOUTHEAST OF A ROCK SPRINGS...LANDER
TO CASPER LINE. HOWEVER OTHER AREAS WILL SEE RAIN CHANGING TO SNOW
EARLY...AND COULD HAVE ROADS BECOME SLICK AND HAZARDOUS.

STRONG NORTHEAST WIND WILL OCCUR TODAY ACROSS MUCH OF THE AREA...THE
STRONG CROSS WIND ALONG INTERSTATE 80 IS EXPECTED TO ADD TO THE
IMPACT OF THE OCCASIONALLY HEAVY SNOW TODAY. EXPECT TRAVEL
DIFFICULTIES IN THE WARNED AREAS.

IN ADDITION...THE COLDER TEMPERATURES...SNOW...HIGH HUMIDITY AND
PERSISTENT NORTH WIND COULD BE DIFFICULT FOR YOUNG LIVESTOCK AND
NEW VEGETATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEDNESDAY THROUGH FRIDAY...ISOLATED AFTERNOON AND EARLY EVENING
THUNDERSTORMS WILL OCCUR EACH DAY. SOME STORMS WILL PRODUCE SMALL
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT SNOWFALL AMOUNTS AND WIND GUSTS OVER
50 MPH...THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, East Sweetwater County

When
May 11, 3:30 AM MST to May 12, 5:00 AM MST
Where
East Sweetwater County forecast zone
Reported by
Trained Spotter
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A trained spotter measured 6 inches of snow in Wamsutter.

Winter Storm, Wind River Mountains East

When
May 11, 4:00 AM MST to May 12, 7:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow fell across the eastern slopes of the Wind River Range. Some the higher amounts included 22 inches at Townsend Creek, 19 inches at Hobbs Park and 18 inches at Hobbs Park.

Winter Storm, Casper Mountain

When
May 11, 6:00 AM MST to May 12, 1:00 AM MST
Where
Casper Mountain forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Trained spotters measured 20 to 23 inches of new snow on Casper Mountain.

Winter Storm, Green Mountains & Rattlesnake Range

When
May 11, 6:00 AM MST to May 12, 5:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
COOP Observer
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The cooperative observer at Jeffrey City reported 9 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511353, 511359, 511342, 511347.